Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What causes hearing snapping sounds in right ear inspite of having valium?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2006
Answered : 1113 Questions
Question
I've been struggling with a form of middle ear myoclonus that produces a clicking, snapping sound in my right ear. It's been going on every day for four months. Some days it clicks every few minutes, some days every couple of hours.....Sometimes it clicks just once and sometimes it can be a typewriter series of clicks.......It's most anxiety provoking....Last week I thought it was remitting, but the last two days it's returned with a vengeance (clicking every few minutes and for longer durattion). Is that common with this condition? Can it still be remitting even if I have a bad days along the way?
I had an MRI w/contrast, EEG and VEP all are normal. I've seen 2 ENTs, a Neuro-otologist and a Neurologist (who gave me Valium, which didn't help)....I'm despondent and desperate that this will never end...........What about surgery to cut the stapedial and tensor tympani tendons? Docs say it's not always effective....I've heard muscle relaxants and anti-epilepsy drugs can be tried but also are hit or miss (mostly miss!!!!)....Any helps, tips, suggestions would be greatly appreciated. Thanks, XXXXXXX ......












Posted Wed, 6 Aug 2014 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Hariom Sharma 2 hours later
Brief Answer:
Shift to alprazolam

Detailed Answer:
Hi Sir,
I have gone through your query; and personally advised to shift to alprazolam 0.5 mg twice a day instead of valium.

After one month of trial if it is not improving then only go for surgery.

For your kind information instead of surgery some injection such as botulinum toxin in the middle ear also effective in this disease.

Thanks
Above answer was peer-reviewed by
 
Follow-up: What causes hearing snapping sounds in right ear inspite of having valium? 11 hours later
Why switch to Xanax? I thought Valium had better muscle relaxant qualities? What about a muscle relaxant or anti-epilepsy drug? Is it possible for this condition to remit after several months? Thanks, XXXXXXX ...
 
 
Answered by Dr. Hariom Sharma 19 hours later
Brief Answer:
Both are from same group

Detailed Answer:
Hi Sir,
I have gone through your follow up query; and for your kind information Xanax i.e. alprazolam is more potent and effective in tinnitus related anxiety than the valium.

Role of muscle relaxant or anti epilepsy drugs are under trial.
Thanks
Above answer was peer-reviewed by
 
Follow-up: What causes hearing snapping sounds in right ear inspite of having valium? 4 hours later
Sounds good, but this is not "subjective tinnitus." This is an actual body sound being produced in my ears by muscle spasm ("objective tinnitus"). Why would such spasm not end? How could stapedial and tensor tympani muscles just continue to spasm for months?
 
 
Answered by Dr. Hariom Sharma 21 hours later
Brief Answer:
Middle ear myoclonus causes objective tinnitus

Detailed Answer:
Hi Sir,
I have gone through your follow up query and for your kind information middle ear myoclonus causes objective tinnitus.

But in our patient of middle ear myoclonus; I personally suggests
1. First choice Alprazolam tablet
2. Second choice Botulinum toxin injection
3. Third choice surgery.

Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor